Minnesota, 2013

Hail and Damaging Wind in Minnesota, August 31, 2013

August 31, 2013 · NWS ABR · 2 events in 2 counties and zones

Thunderstorms brought large hail and strong winds to parts of west central Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Thunderstorms brought large hail and strong winds to parts of west central Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 31, 2:36 PM CST, 32 minutes earlier.

Area forecast discussion, Aug 31, 2:36 PM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
336 PM CDT SAT AUG 31 2013

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
CONVECTION HAS BEGUN ALONG THE COLD FRONT ACROSS MARSHALL AND DAY
COUNTIES...WITH WEAKER POST FRONTAL SHOWERS AND STORMS FARTHER
WEST. FOCUS REMAINS ON THE CONVECTION ALONG THE FRONT...WHICH WILL
AFFECT THE EASTERN CWA FOR A FEW MORE HOURS. SVR WATCH 507 HAS
ALREADY BEEN ISSUED AND COVERS THE EASTERN CWA. ALL ACTIVITY WILL
END LATER THIS EVENING AS THE FRONT PUSHES FARTHER EAST INTO
MINNESOTA. HIGH PRESSURE WILL THEN BE BUILDING INTO THE AREA ON
SUNDAY WITH COOLER TEMPS ARRIVING AS WELL. HIGH PRESSURE WILL
REMAIN IN CONTROL OF THE WEATHER THROUGH MONDAY...BRINGING DRY
CONDITIONS AND PLEASANT TEMPERATURES.

.LONG TERM...TUESDAY THROUGH SATURDAY
NOT A WHOLE LOT HAS CHANGED IN 24 HOURS. AN UPPER LEVEL RIDGE IS
STILL FORECAST TO BUILD BACK INTO THE REGION. MOST OF THE PERIOD
IS EXPECTED TO REMAIN DRY WITH TEMPERATURES WARMING BACK INTO THE
80S AND 90S FOR MUCH OF THE CWA.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS ARE EXPECTED AT ALL TERMINALS THROUGH THE NEXT 24
HOURS...EXCEPT WHILE SHORT-LIVED THUNDERSTORMS ARE OCCURRING.
CONVECTION HAS ALREADY DEVELOPED ACROSS THE WESTERN DAKOTAS...AND
WILL WORK THROUGH THE CENTRAL AND EASTERN DAKOTAS NOW THROUGH
EARLY THIS EVENING ALONG AND AHEAD OF A FAST-MOVING COLD FRONT
SWEEPING SOUTHEASTWARD THROUGH THE NORTHERN PLAINS TODAY/TONIGHT.
LOOK FOR AN ABRUPT SWITCH IN WIND DIRECTION FROM
SOUTH-SOUTHWESTERLY AHEAD OF THE FRONT TO NORTHWESTERLY POST
FRONTAL...WITH SPEEDS INCREASING GENERALLY TO 10 TO 20 KNOTS WITH
HIGHER GUSTS FOR SEVERAL HOURS POST FRONTAL.

HAD A BRIEF WEAK RAIN SHOWER PASS OVER KPIR A LITTLE BIT AGO.
SEEING A FEW MORE ECHOES DEVELOPING OFF TO THE WEST OF KPIR RIGHT
NOW...AND MAY HAVE TO REINTRODUCE A TEMPO PERIOD OF TS THERE FOR
ANOTHER OUR OR TWO.

SCATTERED SHOWERS/THUNDERSTORMS ARE ONGOING RIGHT NOW AT KMBG AND
LOOK TO CONTINUE THERE UNTIL APPX 19Z...BEFORE THE KMBG TAF CLEARS
OUT.

FURTHER EAST...THE KABR AND KATY TERMINALS ARE ALSO EXPECTED TO
RECEIVE SOME SHOWERS AND THUNDERSTORMS THIS AFTERNOON...TIMED TO
REACH KABR BY APPX 21Z...POSSIBLY LASTING INTO EARLY THIS EVENING
AT KATY. BY THE TIME STORMS ARE GETTING INTO NORTHEAST SOUTH
DAKOTA LATER THIS AFTERNOON...SOME STORMS ARE EXPECTED TO BECOME
STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
SEVERE WX THREAT.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TMT
LONG TERM...DORN
AVIATION...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 31, 2:59 AM CST, 12 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
359 AM CDT SAT AUG 31 2013

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010900-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
359 AM CDT SAT AUG 31 2013 /259 AM MDT SAT AUG 31 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STORMS WILL REDEVELOP THIS AFTERNOON AHEAD OF A COLD FRONT. THE
RISK FOR SEVERE WEATHER WILL BE GREATEST EAST OF THE JAMES RIVER
VALLEY. STORMS WILL PROCEED TO THE EAST/SOUTHEAST...AND ARE
EXPECTED TO EXIT THE FORECAST AREA BY THE LATE EVENING/EARLY
MORNING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

CONNELLY

In the hours before

Local storm report, Aug 31, 2:21 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
321 PM CDT SAT AUG 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             5 N ROSLYN              45.57N  97.49W
08/31/2013  E1.00 INCH       DAY                SD   FIRE DEPT/RESCUE

            ROSLYN FIRE DEPARTMENT REPORTED QUARTER SIZED HAIL ON
            HWY 25 NORTH OF ROSLYN

&&

EVENT NUMBER ABR1300755

TROGDON
Local storm report, Aug 31, 2:48 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
348 PM CDT SAT AUG 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     HAIL             3 NNE NEW EFFINGTON     45.90N  96.90W
08/31/2013  E1.75 INCH       ROBERTS            SD   PUBLIC

            RESIDENT REPORTED GOLF BALL SIZED HAIL AS THE STORM
            MOVED THROUGH

&&

EVENT NUMBER ABR1300756

TROGDON
Local storm report, Aug 31, 2:49 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
349 PM CDT SAT AUG 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     HAIL             ROSHOLT                 45.87N  96.73W
08/31/2013  E0.88 INCH       ROBERTS            SD   TRAINED SPOTTER

            SPOTTER REPORTED NICKEL SIZED HAIL ONGOING

&&

EVENT NUMBER ABR1300757

TROGDON

The radar

The Aberdeen radar (KABR), 154 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Traverse

When
August 31, 3:08 PM CST
Where
Traverse County, 0.69 mi N of Wheaton
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.810, -96.500

Seventy mph winds downed some trees along with some large branches in Wheaton.

Hail, Big Stone

When
August 31, 3:31 PM CST
Where
Big Stone County, 2.53 mi NW of Odessa
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
45.300, -96.360

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475535, 475534.